Learn how to use Mayo Clinic Connect
Request an Appointment
I am a 60 year old woman 2 months post op from left knee replacement. I am having trouble sleeping. My knee feels like a square peg in a round hole. Tried pillow between legs, Tylenol and ice. Nothing seems to help.
I too researched this sleeplessness last year. All I read and my surgeon said it's normal and only time will help. Good news is your sleep will come back but it going to be a very long time. Just keep trying to rest.
Hello @jackieboo1, welcome to Connect. I remember having trouble sleeping as well. As @10nsmom mentioned, sleep did return to normal, but it took time.
@jackieboo1, is it safe to say that pain is what is keeping you up or waking you up at night? When I am dealing with chronic pain and having trouble sleeping, I take a generic melatonin. I am not a medical professional and cannot offer medical advice, so it is best to ask your provider if it is OK to take a melatonin, but it does help make me a bit more tired and to stay asleep when I fall asleep.
I am 4 months out from TKR and still have nightly knee pain. Found Salon Pas patch does help. Good Luck
I had my first knee done in July and am out 11 days with my second. Difficulty sleeping is a common problem. Just a couple common sense suggestions that have seemed to help. Try to not take long naps during day or if you must plan in late morning or early afternoon. Keep a simple snack at your bedside (I use bananas) so you can easily put something in your stomach which sometimes helps with sleep. Occasionally I do move to a lounge chair and try to sleep sitting up for several hours. Have everything set up to move there before you go to bed so it involves little effort in the middle of the night. This change of position sometimes helps. It does get better over time as I found with my first knee that is know 4 months old and doing great. I'm going to try the Melatonin suggestion.
Jump to this post
What is "Salon Pas patch"?
No pain. Just uncomfortable.
I buy it on Amazon and it is available at all drug stores walmart etc. I use the 4% lidocaine. It is expensive, but I cut the patch in half and place it on the part of my knee that is most painful before bed and leave it on all night.
Yes… the new knee joint does feel strange, but as weeks pass, it should normalize. I don’t think there has been a recent comment as to when you feel semi-normal with your new joint….. aquaintance said 6 months out it felt like a “real” knee. Like, normal. Not even counting the surgery. One can dream………… Would love to hear from people with their experience regarding dealing with the metal adjustment regarding kneeling. I can do it, but is is yuck!
I am not an addictive person so, Surgeon offered a lot of Oxycodone. It can even b alternated w Dyclofinate and other pain meds. Don't get why there is such a fuss over it. It didn't to anything for my mind but, pain gone 100%. Dr. said "don't let pain get to 6 or 7 – take pain meds when its at 2 – 3. DON'T CHASE THE PAIN WHEN IT IS 6 -7". KEEP IN AROUND 2-3.
No pain just discomfort especially trying to sleep.
Hi @ellerbracke! I had a TKR 6 months ago. I would say that I noticed a difference in the stability at about 4 months and it did not feel like a "metal knee" anymore. I still have a place on the knee where I have a numb sensation. I have heard that it can take up to a year for that to get better and there is a chance it may be permanent. It feels weird, but really does not bother me that much anymore. Kneeling is still an issue.It is not comfortable, but not painful. On days when the weather is rainy and or really cold, my knee gets stiff. Again, not painful, just moves slower going up and down the stairs than I would like. I feel like I could use a shot of WD40 sometimes. 🙂 I have to have my other knee done and I can tell the difference between the two. The TKR was worth it and I feel much steadier walking around.
Mari: having had 4 surgeries over the past 9 years (2 shoulders, 2 knees / same one twice), I was also given either percocet or oxycodone for postoperative pain. My surgeon is extremely generous with this type of medication, and other than taking away a good bit of the pain – not all, unfortunately – and giving me a nasty case of constipation, the opioids did absolutely nothing. No high, no happy feeling….. stopped taking them as soon as I could get by with OTC meds, usually after 5 days or so. I agree that one should be proactive with pain management, not let it get to a high level before taking the pills.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In